Michigan, 2023

Tornado and Flash Flood in Michigan, August 11, 2023

August 11, 2023 · NWS DTX · 6 events in 4 counties and zones

Numerous showers and thunderstorms filtered in across portions of Southeast Michigan through the evening of August 11, 2023. The strongest storms were found within the vicinity of or along a warm front, which produced sporadic reports of hail up to an inch and some isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Numerous showers and thunderstorms filtered in across portions of Southeast Michigan through the evening of August 11, 2023. The strongest storms were found within the vicinity of or along a warm front, which produced sporadic reports of hail up to an inch and some isolated damaging wind gusts. Prolonged heavy rainfall also led to flooding within Flint which led to multiple road closures. The most significant damage came from a supercell over Perry, MI, which resulted in the production of an EF-1 tornado with maximum wind gusts up to 95 mph. This tornado was on the ground for 12 minutes and started just west of Perry, before moving into the city. Uprooted and sheared trees, damage to outbuildings, and some siding/shingle damage to residential builds were observed. Downed trees also landed on some residential houses and vehicles, resulting in further damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 2:50 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 2:50 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
350 PM EDT Fri Aug 11 2023

.DISCUSSION...

Surface warm front is now well into southeast Michigan, with
convection filling in along its lead edge. Notable dewpoint gradient
exists along the boundary, with current dewpoint readings ranging
between 66-70 degrees across the southern row of Michigan counties
and resultant 2000+ J/kg of SBCAPE upstream. Clean warm sector
through the early part of the day increases confidence in convection
filling in behind the front, with an expected increase in coverage
between now and 21z (5pm local time) especially south of I-69. Have
been upgraded to Slight Risk for these areas by SPC. Environmental
conditions between 21z-03z (5pm-11pm) will need to be monitored
closely, as increases in both mid-level westerlies and the
southwesterly LLJ by roughly 10 knots each will heighten severe
chances. This will be the most favorable time window for overlapping
surface-based inflow and strong, rotating updrafts before storms
become elevated later tonight. All hazards are in play, including an
isolated tornado given marginal low level hodograph curvature and
moist near-surface conditions, as well as potential storm-scale
interactions. Storm mode likely beginning as discrete cells in the
warm sector may congeal into more of a linear mode as time goes on,
but confidence is low.

As we get later into the evening and tonight, nocturnal cooling
facilitates a transition to elevated convection as mentioned above.
While continued increase in deep layer shear and influence of the
nose of the upper level jet suggests organized elevated storms may
continue, any strong-severe threat would transition to hail given
increasingly stable conditions below. Ultimately the big question
mark here is how long can surface-based storms hold on and how
quickly upper level support arrives. Elevated showers and storms
will likely continue through the early morning hours until the main
shortwave and trough axis pivot overhead Saturday morning. Strong
mid-level flow, 60 knots at H500, could bring decaying MN/WI
convection into southeast MI through daybreak, however, so will
maintain low chance PoPs through 12z.

Prolonged period of convective activity presents typical heavy
rainfall concerns for this type of pattern, with broad brushed QPF
generally holding under an inch but locally higher amounts possible.
Dual Pol/MRMS QPE suggest the recent Monroe cell produced nearly an
inch of rainfall for example. Given PWAT over 1.5 inches, will need
to monitor this heavy rainfall potential across the cwa regardless of
if storms are elevated or severe. Impacts will mainly be confined to
ponding on roadways or flooding in low-lying/typical flood prone
areas.

On the larger scale, the elongated upper trough tightens up over the
northern Great Lakes early Saturday, as a nearly 100 knot 300mb jet
rounds its base. While the upper level height field reorients to a
more negative tilt, broad cyclonic flow in the low levels will drive
a second theta-e ridge to the southern edge of the cwa. Guidance has
tended to hold onto this moisture axis through mid-afternoon,
setting up at least a sliver of convective potential over southeast
portions of the cwa Saturday afternoon. While hi-res simulated
reflectivity fields tend to keep majority of activity to our south
and east, thermal profiles suggest otherwise with MLCAPES ranging
anywhere from 1000 J/kg to nearly 2000 J/kg in the more bullish
guidance (RAP/NAM3km which maintain dewpoints near 70 degrees).
Should convection occur within our cwa, potential is there for
organized updrafts, with dry mid-level air mainly supportive of
strong downdrafts. Isolated gusts to 60 mph would thus be the main
threat as mid-level subsidence dampens lapse rates to around 5-5.5
C/km and hodographs are straight.

Cold front eventually swings the moisture axis south of the state
line by Saturday evening, supporting drier conditions overnight and
Sunday along with daytime highs Sunday around 80 degrees.

Another Pacific wave then arrives early next week, bringing the next
chance for widespread rainfall. Ensemble means and deterministic
guidance are in good agreement that this system will be quite mature
by the time it reaches the cwa, with the occluded low projected to
track right over central lower MI. The northern half of the lower
Peninsula (including local areas north of I-69) are within a Slight
Risk for excessive rainfall per WPC for this Monday-early Tuesday
system, which attm looks to be coincident with a pronounced trowal
axis and stalled elevated warm front. Further south in the warm
sector, upper level dynamics and resultant shear parameter space
raise concern for organized thunderstorms although considering we
are still 72+ hours out, further details are subject to change
especially in respect to thermal profiles. Main point here is that
there is both heavy rainfall and organized thunderstorm potential
Monday-early Tuesday.

Trough axis then swings through on Tuesday, which drives the cold
pool over the Great Lakes with H850 temperatures dropping to near 10
C. NBM daytime highs in the mid to upper 70s thus look reasonable
for middle of next week with at least a brief period of high
pressure as the positively tilted ridge axis deamplifies in response
to additional wave energy upstream.

&&

.MARINE...

A low pressure system moves over the northern Great Lakes region
this afternoon into tonight, bringing showers and storms into the
area. Winds and waves are expected to remain below Small Craft
Advisory levels, but gusts have the potential to reach 20 knots or
greater especially behind the exiting cold front for several hours
tonight. Winds will veer from the southeast to southwest as the
system pulls the cold front through the area. A high pressure system
will build into the region on Sunday, bringing back calmer
conditions. The next low pressure system will likely impact the
region Monday into Tuesday.

&&

.PREV DISCUSSION...
Issued at 150 PM EDT Fri Aug 11 2023

AVIATION...

Upper Midwest low pressure will drive a stormy period of aviation
weather across Lower Mi this afternoon and tonight. Activity is
percolating along and near the surface warm front being drawn
northward from the OH border region before connecting to a larger
convective cluster in NW Lower Mi. The front reaches roughly NW to
SE along the terminal corridor around 21Z with similar timing of
flight restriction, down to IFR at times, tied to coverage and
intensity of showers/storms in the first round. A second round is
expected to develop or intensify/develop southward east of Lake Mi
before moving into SE Mi during the evening as the warm front
continues north of the region. A chance of showers/storms continues
late tonight into Saturday morning associated with the intermediate
surface trough moving through the region but with lower
predictability on coverage and intensity. Clusters of MVFR ceiling
are likely in the warm sector, ahead of the trough, along with any
additional showers/storms Saturday morning.

For DTW... Initial cluster of activity has struggled to produce any
lightning while approaching the DTW corridor at press time. This is
expected to be followed by rounds of progressively heavier showers
and stronger storms mid to late afternoon with an early to mid
evening peak of potentially severe storms in the 00Z to 04Z time
window.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less this afternoon and tonight.

* Moderate for thunderstorms this afternoon and evening. Low after
  midnight into Saturday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...MV
MARINE.......DRK/BC
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 3:04 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 PM EDT Fri Aug 11 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-122015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 PM EDT Fri Aug 11 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms this afternoon and
tonight south of I-69 and a Marginal Risk for the rest of southeast
Michigan. Damaging wind gusts and large hail are the main threats,
although a weak isolated tornado cannot be ruled out. Storms will
move from west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms largely exit by Saturday morning with some additional
isolated to widely scattered storms possible as a cold front moves
through midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 PM EDT Fri Aug 11 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms this afternoon and
tonight south of I-69 and a Marginal Risk for the rest of southeast
Michigan. Damaging wind gusts and large hail are the main threats,
although a weak isolated tornado cannot be ruled out. Storms will
move from west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms largely exit by Saturday morning with some additional
isolated to widely scattered storms possible as a cold front moves
through midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Aug 11, 3:25 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
425 PM EDT Fri Aug 11 2023

MIZ075-112130-
Washtenaw MI-
425 PM EDT Fri Aug 11 2023

...A strong thunderstorm in Washtenaw County through 530 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ann Arbor and Saline around 440 PM EDT.
  Dixboro around 455 PM EDT.
  Ypsilanti around 500 PM EDT.
  Salem around 505 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.

People attending Saline Summerfest , and Dexter Daze Festival  should
seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4217 8400 4242 8401 4243 8356 4209 8355
TIME...MOT...LOC 2024Z 262DEG 23KT 4227 8393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 11, 5:32 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Aug 11 2023

MIZ047-048-053-055-112330-
Bay MI-Sanilac MI-Saginaw MI-Midland MI-
632 PM EDT Fri Aug 11 2023

...Strong thunderstorms in Bay, Saginaw and Midland Counties through
730 PM EDT...

At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edenville to near Pleasant Valley to near
St. Charles. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  St. Charles around 635 PM EDT.
  Bridgeport around 655 PM EDT.
  Midland, Pinconning, Freeland and Linwood around 705 PM EDT.
  Birch Run and Kawkawlin around 710 PM EDT.
  Frankenmuth and Auburn around 715 PM EDT.
  Zilwaukee around 725 PM EDT.
  Saginaw, Bay City, Essexville and Munger around 730 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Buena Vista Township, Gera,
Indiantown, Bombay and Hemlock.

People attending Saginaw African Cultural Festival, Saginaw Art
Fair, and Summer Music Fest should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4367 8391 4360 8370
      4348 8370 4349 8311 4368 8306 4328 8307
      4348 8311 4347 8370 4322 8370 4322 8393
      4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 2231Z 271DEG 29KT 4377 8437 4354 8455 4331 8420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BT

The radar

The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Saginaw

When
August 11, 6:10 PM EST
Where
Saginaw County, 0.69 mi N of Oakley
Measured
1 in hail
Reported by
Public
Coordinates
43.140, -84.170

Thunderstorm Wind, Saginaw

When
August 11, 6:10 PM EST
Where
Saginaw County, Chesaning
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.180, -84.120

Tree limb fell onto a power line.

Tornado, Shiawassee

When
August 11, 6:51 PM EST to 7:03 PM EST
Where
Shiawassee County, 2.49 mi WNW of Perry to 0.74 mi NE of Perry
Rating
EF1
Path length
3.04 mi
Path width
430 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.828, -84.268

The tornado touched down three miles west of Perry around Beardslee Rd, just south of W. Britton Rd, and initially traveled through Ruess Rd and Boulder Ln, where downed trees and fallen large tree limbs were observed. The tornado then intensified as it entered into the city of Perry. Damage located around the intersection of Polly St and Lamb St and southeast into the intersection of 2nd St and Washington St consisted of large uprooted trees, sheared large tree limbs, major roofing damage to several outbuildings, and shingle/siding damaging to some residential homes. These locations observed a peak wind around 95 mph with a tornado width around 430 yards. The tornado then weakened while entering the vicinity of Washington and 2nd St |where downed large tree limbs were observed, before lifting just east of this location.

Hail, Shiawassee

When
August 11, 7:04 PM EST
Where
Shiawassee County, 2.62 mi ENE of Juddville
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -83.930

Flash Flood, Genesee

When
August 11, 7:50 PM EST
Where
Genesee County, 1.71 mi S of (Fnt)bishop Arpt Fli to 0.36 mi S of Flushing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.946, -83.754

Radar estimates and observations suggest one to one and half inches of rain fell in Flint area. The rainfall occurred in a short period, which lead to flooding, causing vehicles to be stranded in the southern parts of Flint.

Thunderstorm Wind, Oakland

When
August 11, 8:56 PM EST
Where
Oakland County, 2.57 mi NE of Milford
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.610, -83.550

A 12-15 inch diameter tree was blown down onto the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129693, 1129695, 1129697, 1129694, 1129704, 1129696.